Log in
Scleroderma & Raynaud's UK (SRUK)
8,030 members3,708 posts

Nifedipine alternatives ?

Hi, can anyone help please. I have been using nifedipine 5mg 3 times a day for about a year to manage my Raynauds. However the pharmacy can no longer get these or others. They got 20mg before but these are no longer available. I’ve read an article saying all nifedipine by Bayer is being discontinued. Does anyone else use anything else’? I’ve got a phone appointment with my GP on Monday but they weren’t very helpful last time I was having issues getting it. Thanks in advance

30 Replies
oldestnewest

Hello, I take Amlodipine, I used to take Nifedipine, but I didn"t tolerate it so my doctor prescribed Amlodipine. Worth asking your gp if you can be prescribed it, hope this helps you, take care xx

Reply

Thanks

Reply

That's worrying to hear. I take the slow release nefedipine twice a day and it really helps my raynauds. I don't want to change to anything else.

Reply

Looks like they are discontinuing 5,10 &20mg which is a nightmare! Hopefully find out more tomorrow

Reply

Yes I couldn’t get my prescription renewed told it was unavailable

Reply

Hi, I used to take nifedepine but my dentist asked me to see if there was anything else as I have receding gums and apparently nifedepine can make that worse. I now take losartan but TBH I don't think it works as well as the nifedepine did!

Reply

Thanks

Reply

Hi I used to be on 5mg of nifedipine, the pharmacy couldn't get hold of it anymore, so the Drs put me on nifidepine 10mg modified-release tablets

Reply

I was offered losartan as an alternative to nifedipine but could not get on with it at all.

I understand that with nifedipine modified release is thought to be better for the heart than the short acting so I have gone back to it. There are different manufacturers.

Reply

Thanks

Reply

Thanks

Reply

I use sildenafil

Reply

Thanks

Reply

Hi there, a few months ago there was a manufacturing problem with the 5mg nifedipine, so my Dr put me on the 10mg slow release, I also take Losartan. However, the problem seems to have been overcome as my chemist now has it back in stock. Hopefully it was a temporary blip.

Reply

Thanks for your reply, it was in short supply then they managed to get it but now 5,10 & 20mg are all being discontinued. 20mg are still around till 2021 but there are problems getting hold of it due to it being the only one available. I suppose it just depends on where the pharmacist gets stock from and if they have any left.

Reply

I was on adalat LA - also had problems with chemist getting it = eventually switched to amlodipine de to side effects - for me its not as good but far fewer side effects

Reply

Thanks

Reply

Hi, had same problem was on the same dosage and was told the 5mg was no longer in production but they could get the 10mg, when I mentioned this to my specialist she said to try a 10mg twice daily which does help me, but obviously not all patients react the same, but you could mention it to your GP, hope this could be helpful

Reply

Thanks, it looks like they are discontinuing 5,10 & 20mg now as well!

Reply

Have you spoken to a pharmacist? They should be able to recommend an alternative which is close to Nifedipine then ask your GP to prescribe it for you. Ylu really should n't have to research this the professionals should do it for you. Good luck with it and keep positive. 😀

Reply

Unfortunately the pharmacist says speak to the doctor and the doctor says speak to the pharmacist!!

Reply

I take 20mg slow release twice a day. I have been in India for a month and was able to reduce it to 10mg with no adverse effects. Was hoping to be ablrme to stay on the 10mg but have had to increase back to 20 with the weather being so cold. I hope I can find a suitable replacement. Does anyone know why they have stopped manufacturing it?

Reply

I’ll find the article and try and post it, think it will have to be a new post as can’t copy it here

Reply

I have moved off Adalat Nifedipine as not available onto Zentiva Valni XL 60 mg Nifedipine slow release. I haven't noticed any difference and I assume its like for like. I also benefit from twice daily dosage of Silendfil. I am not sure why the brand I was using is not available but my pharmacy sorted this replacement out and it seems ok.I hoped you soon get sorted out.

Reply

Captopril is much better and has less size effects too

Reply

Hi MOnt1, my Dr told me that these pills will make you feel even achier and will have other side effects, so I do not use them. Instead, I take 500 mgs Niacin twice daily. I use the niacin that causes a flush. I also use electric handwarmers and air activated hand warmers. I hope you feel better. God bless you.

Reply

I was started on 5mg Nifedipine TDS in January and increased to 10mg TDS. I was starting to feel the benefit of this and my GP was planning to increase this further. Unfortunately I have been unable to obtain my full prescription from Feb. After speaking to my GP I was started on Nicardipine which I only took for 3 days due to significant side effects. I have not taken anything since as my GP has referred me to a vascular consultant for advice as I have not had a confirmed diagnosis. Since stopping all medications my hands and feet have been significantly worse. Having suffered for at least 25 years I am frustrated as I felt that I was beginning to get somewhere.

Thanks for all of the advice about different medications to try. Hope you all get a solution soon.

Reply

amlodipine 10mg ask your doctor about it i use it for my raynaud's and crest i am using gabapentin 3 xs day. good luck. pt for my hands and feet completely numb. do a nerve test. julie

Reply

I live in the United States and there has been no problem here. I am sorry.

Reply

I am allergic to both Nifedipine and Amlodipine, so my GP tried out all sorts of alternatives on me. We eventually settled on a drug called Lacidipine (sometimes also known as Lercanidipine). I found it helpful for quite a few years, although last year my Rheumatologist added sildenafil, which I find much more effective. My Rheumatologist had not come across anyone else using Lacidipine, but he is happy for me to take as it does seem to give some benefit. Hope that helps.

Reply

You may also like...